MM is a 45-year-old woman who presents with a 2-week history of mild but gradually worsening constipation. She complains of bloating, gas, and lower abdominal discomfort with irregular timing of bowel movements. In the past she has tried OTC laxatives and stool softeners to relieve the constipation with minimal effect and/ or intolerable side effects. MM is concerned because these episodes of constipation are occurring more frequently. MM asks you, the pharmacist, for alternative recommendations to alleviate her constipation. She reports the only medication she is taking is diphenhydramine 50 mg at bedtime 2 to 3 times a week to help her fall asleep.
As the pharmacist, what would you suggest?
LP is a 34-year-old man with a diagnosis of major depressive disorder (MDD). He was started on antidepressant therapy with paroxetine 20 mg once daily upon diagnosis. LP noted feeling better after only a month of treatment, and initially only experienced mild side effects. Today, however (5 months after drug initiation), LP presents to the pharmacy complaining of multiple significant side effects that he attributes to paroxetine that have been appearing on and off for the past few weeks, including nausea, diarrhea, trouble sleeping, and increased agitation. LP says he takes his paroxetine in the morning, but admits frequently missing doses (often a few days in a row) because of his hectic work schedule. Paroxetine is LP’s only prescription or OTC medication. His physician is considering switching LP to a different antidepressant class and would like the input of a pharmacist.
What advice should the pharmacist give LP’s physician?
Dr. Coleman is associate professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy. Dr. Kohn is an outcomes research fellow at the University of Connecticut School of Pharmacy. Mr. Young is a PharmD Candidate at the University of Connecticut School of Pharmacy
Case One: Constipation is a condition that affects the majority of individuals as they age. The pharmacist should start off by taking a look at MM's medication profile for potentially constipating medications. In her case, the antihistamine diphenhydramine may be causing or exacerbating her constipation. Elminating such medications can be a good strategy to prevent or minimize future constipation.
In addition to medication changes, diet and lifestyle alterations can also be very beneficial. The pharmacist might recommend increasing intake of dietary fiber, including fruit and vegetables, to help promote bowel regularity or an OTC fiber supplement (eg, psyllium). Other suggestions might include maintaining adequate fluid intake of at least 8 glasses of water per day. Finally, exercise has been shown to relieve constipation, so the pharmacist should suggest MM undertake some moderate exercise (ie, walking or swimming).
Case Two: Selective serotonin reuptake inhibitors (SSRIs) are efficacious treatments for MDD, but more than 50% of patients are nonadherent or only partially adherent to therapy. LP's partial nonadherence appears to be resulting in "brief treatment interruption" symptoms. Such symptoms often include disequilibrium, gastrointestinal symptoms, influenza-like symptoms, sensory disturbances, sleep disturbances, anxiety, and irritability,and can occur following even 1 to 3 days of not taking an SSRI.
Of all the SSRIs, paroxetine has been shown to have the highest rate of brief treatment interruption symptoms, likely because of the drug's relatively short half-life (21 hours) and its lack of an active metabolite. The pharmacist should explain to LP the importance of good medication adherence and provide him with some suggestions to help him take his medication daily as prescribed (eg, pill box, e-mail reminders).
LP's prescriber could also consider switching him to an SSRI with a longer half-life and/or an active metabolite. This type of discontinuation syndrome is least likely to occur with fluoxetine, which has a half-life of 4 to 6 days, and an active metabolite (norfluoxetine) with a half-life of approximately 9 days.